Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Dodge City, KS

June 29, 2017Grant County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2017, 9:28 PM CDT for Grant County, Stanton County, Stevens County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 9:28 PM CDT (02:28 UTC)
Expired
Jun 29, 2017, 10:20 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
3.0 in
Wind
60.0 mph

Counties Grant County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KDDC 300228
SVRDDC
KSC067-187-189-300330-
/O.NEW.KDDC.SV.W.0243.170630T0228Z-170630T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
928 PM CDT THU JUN 29 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grant County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 1030 PM CDT

* At 926 PM CDT, a severe thunderstorm was located 13 miles north of
  Feterita, or 15 miles northwest of Hugoton, moving southeast at 30
  mph.

  This is a very dangerous storm. 

  HAZARD...Three inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. At 910 pm 3 inch hail was reported 12 
           miles north northeast of Richfield. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Hugoton, Moscow, Feterita and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3752 10155 3731 10107 3700 10109 3700 10155
TIME...MOT...LOC 0226Z 318DEG 26KT 3734 10155 

HAIL...3.00IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
390 
WWUS53 KDDC 300247
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
947 PM CDT THU JUN 29 2017

KSC067-187-189-300330-
/O.CON.KDDC.SV.W.0243.000000T0000Z-170630T0330Z/
Grant KS-Stanton KS-Stevens KS-
947 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND STEVENS COUNTIES...

At 947 PM CDT, a severe thunderstorm was located 5 miles northwest of
Hugoton, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hugoton, Moscow, Feterita and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3752 10155 3731 10107 3700 10109 3700 10155
TIME...MOT...LOC 0247Z 318DEG 26KT 3722 10142 

HAIL...1.25IN
WIND...60MPH
 
$$

RBURG
411 
WWUS53 KDDC 300320
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1020 PM CDT THU JUN 29 2017

KSC067-187-189-300329-
/O.CAN.KDDC.SV.W.0243.000000T0000Z-170630T0330Z/
Grant KS-Stanton KS-Stevens KS-
1020 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT...
SOUTHEASTERN STANTON AND STEVENS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3752 10155 3731 10107 3700 10109 3700 10155
TIME...MOT...LOC 0319Z 318DEG 26KT 3704 10122 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:04 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 6:04 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
604 PM CDT Thu Jun 29 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 208 PM CDT Thu Jun 29 2017

Convective allowing models are fairly aggressive with respect to
upscale thunderstorm growth across western into south central Kansas
this evening. The old cold front has already begun to wash out with
models shoeing more broad easterly surface winds heading into
tonight. As earlier concerns of initial development across the far
southeast have waned, models such as the HRRR have become more
aggressive with the upscale growth into a qlcs wind event well into
central Kansas before midnight. We've increased pops to account
for these latest model runs, as well as adjusted overnight lows
for early Friday morning downward. Large hail up to 2 inches may
be the primary threat in the western counties while a wind threat
and heavy rain threat may be more likely with time this evening
into central Kansas counties.

Friday the area will be under the influence of weak northeasterly
surface flow, as a a midlevel shortwave move  across the KS/NE line by
the afternoon. This should produce scattered showers and
thunderstorms through the afternoon given the average MUCAPES
around 500 j/KG.

.LONG TERM...(Friday night through Thursday)
Issued at 208 PM CDT Thu Jun 29 2017

The front and major instability/CAPE axis moves farther southeast
into the southern Plains by Saturday. Any storm threats by Saturday
might be in the extreme west it at all. However, the entire southern
High Plains region maintains relatively high dew points, with richer
moisture not being scoured out. The GFS already has a trough across
the Rockies  by Sunday  with vorticity advection into Kansas by
Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Jun 29 2017

Short term models earlier this afternoon have been in good
agreement with bringing a cluster of strong to severe
thunderstorms across western Kansas early tonight. Strong winds
and heavy rainfall appear to be the main hazards. Timing so fair
has also been in decent agreement between the last few runs so
will follow the latest trend and introduce strong winds in excess
of 45 knots and at least IFR visibilities and ceilings with these
storms. Timing and track favors the Garden City terminal between
01z and 03z Friday and the Dodge City, Hays and possibly even
Liberal terminals between 02z and 04z Friday. Once these storms
pass the prevailing winds will become north northeast at 10 to 15
knots through the remainder of the night. Model soundings suggest
the potential for some MVFR stratus being possible between late
tonight, especially between 09z and 15z Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  60  87 /  80  30  20   0
GCK  63  82  58  88 /  60  20  20  10
EHA  62  82  59  86 /  20  20  20  10
LBL  64  84  60  88 /  50  20  20  10
HYS  63  81  59  88 /  70  30  20   0
P28  69  86  63  89 /  70  40  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
426 AM CDT Thu Jun 29 2017

KSZ030-031-043>046-061>066-074>081-084>090-300930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across central and
eastern portions of southwest Kansas this evening. The main threat
will be golf ball to tennis ball size hail and damaging winds in
excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible Friday
with the potential for up to quarter size hail and wind gusts
upward of 60 mph. Thunderstorms will then be possible nearly each
day through the early part of next week. However, the potential
for severe weather is low.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly east of a
Garden City to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jun 29, 7:46 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT THU JUN 29 2017

KSZ061-074-300145-
Stanton KS-Hamilton KS-
746 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 746 PM CDT/646 PM MDT/, Doppler radar was tracking a strong
thunderstorm 4 miles south of Holly, or 19 miles west of Syracuse,
moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3807 10204 3792 10163 3761 10176 3762 10204
TIME...MOT...LOC 0046Z 300DEG 26KT 3799 10211

RBURG
Special weather statement, Jun 29, 8:51 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
851 PM CDT THU JUN 29 2017

KSZ030-300245-
Trego KS-
851 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 945
PM CDT...

At 851 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, or 9 miles northwest of Wakeeney, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Voda and Riga.

LAT...LON 3889 9961 3890 10015 3913 10015 3913 9963
TIME...MOT...LOC 0151Z 274DEG 27KT 3908 10004

RBURG
Local storm report, Jun 29, 9:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
923 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             3 NE MANTER             37.55N 101.85W
06/29/2017  M1.75 INCH       STANTON            KS   EMERGENCY MNGR

&&

JF
Local storm report, Jun 29, 9:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             12 NNE RICHFIELD        37.41N 101.67W
06/29/2017  M3.00 INCH       STANTON            KS   PUBLIC

&&

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:46 PM CDTSpecial Weather StatementDDCHamilton59 min
Jun 29, 7:59 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton46 min
Jun 29, 8:44 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton46 min
Jun 29, 8:51 PM CDTSpecial Weather StatementDDCTrego54 min
Jun 29, 9:18 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens57 min
Jun 29, 9:55 PM CDTSevere Thunderstorm WarningDDCMorton68 min
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt42 min
Jun 29, 10:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade59 min
Jun 29, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
Jun 29, 11:19 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa11 min
Jun 29, 11:29 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche46 min
Jun 29, 11:41 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt24 min
Jun 29, 11:51 PM CDTSpecial Weather StatementDDCPratt24 min
Jun 30, 12:12 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche48 min
Jun 30, 12:30 AM CDTSpecial Weather StatementDDCKiowa, Pratt60 min
Jun 30, 12:59 AM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 30, 1:12 AM CDTSevere Thunderstorm WarningDDCBarber, Pawnee, Pratt, Stafford46 min
Jun 30, 1:21 AM CDTSpecial Weather StatementDDCBarber, Comanche54 min
Jun 30, 2:17 AM CDTSpecial Weather StatementDDCBarber58 min
Jun 30, 2:42 AM CDTSpecial Weather StatementDDCClark63 min
Jun 30, 2:53 AM CDTSpecial Weather StatementDDCBarber, Comanche52 min
Jun 30, 3:30 AM CDTSpecial Weather StatementDDCComanche60 min
Jun 30, 3:46 AM CDTSpecial Weather StatementDDCBarber, Clark, Comanche59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.